Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 82, NWS Northern Indiana

June 18, 1998LaGrange County, Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 18, 1998, 11:09 PM EST for LaGrange County, Noble County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 11:09 PM EST (04:09 UTC)
Expired
Jun 18, 1998, 11:50 PM EST
In force
41 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties LaGrange County, IN, Noble County, IN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 7:30 PM ESTSevere Thunderstorm WatchSPC7 hr
Jun 18, 11:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS53 KIWX 190409 RRA
SVRFWA
INC087-113-190450-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1109 PM EST THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAGRANGE COUNTY IN NORTHEASTERN INDIANA
  NOBLE COUNTY IN NORTHEASTERN INDIANA

* UNTIL 1150 PM EST

* AT 1105 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM STONE LAKE TO JUST EAST
  OF NAPPANEE MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL AFFECT...

  LAGRANGE
  ALBION
  WOLF LAKE
  KENDALLVILLE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

JAH/BFO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:45 AM EST, 13 hours 24 minutes earlier.

Area forecast discussion, Jun 18, 9:45 AM EST, 13 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 AM EST THU JUN 18 1998

12Z SFC ANALYSIS SHOWING LOW PRESSURE CENTER OVER ND WITH WARM FRONT
EXTENDING FROM W IA THRU CENTRAL IL AND DOWN TO W KY. LATEST KIWX
RADAR SHOWING LIGHT SHRA NEAR CHI DOWN THRU CMI. MODIFIED 12Z
SOUNDING FROM ILX SHOWING GOOD INSTABILITY WITH 4400 CAPE AND -11 LI
BUT ALSO STRONG CAP. PLENTY OF CLOUD COVER INDICATED OVER EASTERN
HALF OF IL SHOULD KEEP TE>MPS DOWN A BIT. A MIX OF CLOUDS AND SUN
AROUND OUR CWA AT 14Z WITH CURRENT TEMPS RUNNING 72-79. IF
CLOUDS OVER E IL SPREAD OVER INTO CWA TEMPS IN CURRENT FCST
SHOULD HOLD SO NO PLANS FOR UPDATE IN SW LOWER MI ATTM.

.IWX...NONE.

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:02 PM ESTSevere Thunderstorm WarningIWXLaPorte33 min
Jun 18, 10:11 PM ESTSevere Thunderstorm WarningIWXCass, Fulton, White34 min
Jun 18, 10:11 PM ESTSevere Thunderstorm WarningIWXSaint Joseph34 min
Jun 18, 10:11 PM ESTSevere Thunderstorm WarningIWXMarshall34 min
Jun 18, 10:39 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko46 min
Jun 18, 11:46 PM ESTSevere Thunderstorm WarningIWXHuntington, Noble, Whitley49 min
Jun 18, 11:59 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben46 min
Jun 19, 12:09 AM ESTSevere Thunderstorm WarningIWXAllen, Wells46 min
Jun 19, 12:32 AM ESTSevere Thunderstorm WarningIWXAdams, Jay48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.